Ohio, 2019

Hail and Damaging Winds in Ohio, May 28, 2019

May 28, 2019 · NWS CLE · 17 events in 6 counties and zones

An area of low pressure over Ohio drifted northeast driving a weak cold front south into the area in the evening. A lake breeze set up a convergence zone inland which enhanced storm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure over Ohio drifted northeast driving a weak cold front south into the area in the evening. A lake breeze set up a convergence zone inland which enhanced storm development. Scattered thunderstorms produced damaging winds across northern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 28, 2:18 PM EST, 33 minutes earlier.

Area forecast discussion, May 28, 2:18 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
318 PM EDT Tue May 28 2019

.SYNOPSIS...
Low pressure over the region will drift northeast tonight
driving a weak cold front south into the area this evening. The
front will stall in the area tonight and Wednesday as waves of
low pressure move east along the boundary. The front will
finally drop south of the area behind low pressure Thursday.
High pressure will build in for Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Low pressure just north of Lake Erie will move east this evening
and in its wake, a cold front will move south into the area. The
front is currently in sern lwr MI into central Indiana. There
is however, convergence set up across the inland counties from
near the FDY area ene, enhanced across nern OH and nwrn PA by
the lake breeze. Thunderstorms have developed along this
convergence zone. Currently surface based CAPES are around
3500j/kg. Thermodynamics support large hail and strong downburst
winds. Shear support steady state, rotating storms especially
east half of the area. Expect strong to severe thunderstorms to
continue to spread east across the area into early evening.
Overnight convection should tend to drift sse and weaken through
the late evening. After midnight the HRRR shows convection
moving back toward the area from the west along the stalled out
boundary. The HRRR takes most of this north more across the lake
and possibly affecting some of the northwestern counties.
Towards morning another wave will be moving east through
northern Indiana toward northwestern OH. Wednesday this stalled
front will be across the area and models show another weak
impulse moving east along the front during the day. Would expect
redevelopment with the more favored area across the southern
and eastern counties. Will need to keep chance pops going
through Wednesday night. Towards morning Thursday however will
increase pops back to likely in the west as another low
approaches from the west. Highs Wednesday from north 70 north
to near 80 far south.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday will likely be another active weather day over the
forecast area. A shortwave trough over the central CONUS will
propagate east into the Great Lakes region and get absorbed into
a larger trough over the eastern CONUS. At the surface a low
will enter Ohio and move east across the forecast area. With
good forcing expected over the region along with decent
instability and moisture and some good jet dynamics, showers and
thunderstorms are likely on Thursday and some severe storms may
be possible. Have continued with the high likely PoPs, but have
not gone to categorical as there are coverage concerns at this
time. There are some timing issues still at this time, but
Thursday will be yet another day to watch in what is an active
weather week. High pressure will emerge over the eastern Great
Lakes on Friday behind Thursday's low. Light northerly flow,
some slight cold air advection, and sinking air entering the
region will keep temperatures near to perhaps a couple degrees
below normal.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Will continue with a fairly generic forecast for the weekend.
Northwest flow sets up over the region with the best energy
aloft on Saturday and again on Monday afternoon. Have the
highest PoPs during those time periods, but nothing more than
scattered showers and thunderstorms. While northwest flow will
persist over the region, not too much appears to be in place to
alter temperatures to far above or below normal.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
Showers and thunderstorms will continue to track across
northern Ohio and nwrn PA into the evening along and ahead of a
weak cold front dropping into the area from the north. Some
storms may be severe with strong gusty winds and hail through
early evening. Expect CIGS to be low VFR, mostly under 5kft,
through the afternoon and evening with IFR/LIFR expected within
thunderstorms. The favorable area of thunderstorm development
will tend to drift south into the evening with a likely break
mid/late evening. Guidance suggests more showers and storms
approach from the west after 06z-08z with additional development
to be expected into the morning Wednesday. CIGS overnight
however should drop to MVFR with the front across the region and
very moist air in place. No big change for Wednesday and a mix
of VFR down to IFR in weather.

OUTLOOK...Non-VFR possible for periods of time through
Thursday.

&&

.MARINE...
A cold front will push south of the lake tonight and flow will
shift winds around to the north and then northeast. The front
then lingers over the area on Wednesday and may try to move back
north to the southern lakeshore, but flow will likely remain
light out of the northeast. The front remains over the area on
Thursday and low pressure will move northeast towards the lake
on Thursday night. Winds will flip around to the southwest and
then west with this system moving through the region. High
pressure emerges over the area on Friday and light northerly
flow and dry weather on the lake will allow for Friday to be the
best marine weather day of the period. A weak front enters the
basin for Saturday and winds may shift around to the northwest
by Saturday night. At this time, not expecting any marine
headlines on the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...TK
MARINE...Mitchell/Sefcovic
Hazardous weather outlook, May 28, 12:59 PM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
159 PM EDT Tue May 28 2019

LEZ142>149-OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-
291800-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
159 PM EDT Tue May 28 2019

...SEVERE THUNDERSTORM WATCH 273 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk for severe thunderstorms on Wednesday. The
main threats will be large hail and damaging thunderstorm winds.
There is also a marginal risk for Thursday away from the lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LEZ061-162>169-291800-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
159 PM EDT Tue May 28 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Cleveland radar (KCLE), 66 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

9 hail, 8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Portage

When
May 28, 2:51 PM EST
Where
Portage County, 0.69 mi S of Charlestown
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
41.160, -81.150

A tree was blown down blocking a road.

Hail, Summit

When
May 28, 3:14 PM EST
Where
Summit County, 0.52 mi W of Lakemore
Measured
1 in hail
Reported by
Public
Coordinates
41.030, -81.430

Hail, Summit

When
May 28, 3:15 PM EST
Where
Summit County, 1.25 mi ENE of Ellet
Measured
1 in hail
Reported by
Public
Coordinates
41.060, -81.400

Hail, Portage

When
May 28, 3:44 PM EST
Where
Portage County, 0.69 mi N of Atwater
Measured
1.5 in hail
Reported by
Public
Coordinates
41.030, -81.170

Hail, Hancock

When
May 28, 4:05 PM EST
Where
Hancock County, 0.87 mi NW of Mc Comb
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.110, -83.790

Thunderstorm Wind, Holmes

When
May 28, 4:44 PM EST
Where
Holmes County, 0.87 mi SW of Winesburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.610, -81.710

A large tree was blown down on State Route 515.

Thunderstorm Wind, Holmes

When
May 28, 4:50 PM EST
Where
Holmes County, 2.1 mi W of Winesburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.620, -81.740

A large tree was blown down on County Road 651 and County Road 160.

Hail, Summit

When
May 28, 5:00 PM EST
Where
Summit County, 1.04 mi W of Cuyahoga Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.130, -81.500

Hail, Summit

When
May 28, 5:00 PM EST
Where
Summit County, 1.71 mi WSW of Silver Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.140, -81.510

Hail, Mahoning

When
May 28, 5:10 PM EST
Where
Mahoning County, 0.87 mi SE of Rosemont
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.060, -80.890

Hail, Mahoning

When
May 28, 5:20 PM EST
Where
Mahoning County, 2.09 mi NE of Canfield
Measured
1 in hail
Reported by
Public
Coordinates
41.040, -80.740

Hail, Mahoning

When
May 28, 5:23 PM EST
Where
Mahoning County, 1.25 mi ENE of Canfield
Measured
1 in hail
Reported by
Public
Coordinates
41.030, -80.750

Thunderstorm Wind, Mahoning

When
May 28, 5:48 PM EST
Where
Mahoning County, 0.52 mi E of Canfield
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.020, -80.760

A large tree fell on to a car.

Thunderstorm Wind, Lorain

When
May 28, 5:50 PM EST
Where
Lorain County, 1.48 mi NNE of Avon
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.470, -82.020

Thunderstorm Wind, Lorain

When
May 28, 6:07 PM EST
Where
Lorain County, 1.48 mi NNE of Avon
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.470, -82.020

Thunderstorm Wind, Lorain

When
May 28, 6:09 PM EST
Where
Lorain County, 0.86 mi NE of Avon Bosworth Arpt
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
41.440, -81.990

Thunderstorm Wind, Mahoning

When
May 28, 6:50 PM EST
Where
Mahoning County, 1.71 mi WNW of Petersburg
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.930, -80.560

Several large tree limbs and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827612, 827603, 827604, 827605, 827606, 827613, 827614, 827607, 827608, 827609, 827610, 827611, 827615, 827617, 827618, 827619, 827616.